Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 4, NWS El Paso, TX

October 9, 2006El Paso County, Texas

NWS El Paso, TX issued this tornado warning at Oct 9, 2006, 4:23 PM MDT for El Paso County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2006, 4:23 PM MDT (22:23 UTC)
Expired
Oct 9, 2006, 5:00 PM MDT
In force
37 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 74 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 4:41 PM MDTHAIL 1.75Tornillo, TXGOLFBALL SIZE HAIL COVERING INTERSTATE 10 NEAR TORNILLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:40 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEPZ 092223
TOREPZ
TXC141-092300-
/O.NEW.KEPZ.TO.W.0004.061009T2223Z-061009T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT MON OCT 9 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN TEXAS

* UNTIL 500 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES         
  SOUTHWEST OF TORNILLO...MOVING EAST AT 25 MPH.

* THE TORNADO IS WILL BE NEAR...
  TORNILLO BY 430 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NEW MEXICO AND TEXAS.

LAT...LON 3147 10621 3137 10607 3140 10598 3154 10599

$$

TSB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:58 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 9, 2:58 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON OCT 9 2006

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEW MEXICO
THIS EVENING...SPREADING SCATTERED THUNDERSTORMS ACROSS THE
BORDERLAND. A FEW OF THESE COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS. DRIER WEST FLOW DEVELOPS OVER THE AREA TUESDAY THROUGH
THURSDAY FOR MOSTLY CLEAR SKIES AND MILD TEMPERATURES. ANOTHER UPPER
LOW WILL MOVE TO SOUTHERN ARIZONA SUNDAY MORNING. THIS WILL BRING A
CHANCE OF SHOWERS TO THE AREA AGAIN FOR FRIDAY AND THE WEEKEND.

&&

.DISCUSSION...
UPPER LOW OVER WESTERN ARIZONA WITH STRONG SOUTHWEST FLOW TAPPING
INTO SOME TROPICAL MOISTURE AND DEVELOPING SOME STRONG STORMS THIS
AFTERNOON. SEVERE THUNDERSTORM WATCH STILL IN AFFECT FOR THIS
AFTERNOON AND LIKELY EXTENDED EASTWARD INTO THIS EVENING. BEST AREA
RIGHT NOW REMAINS WEST OF THE RIO GRANDE AS MID/UPPER DRYING
DESTABILIZES THE AREA. SHORT WAVE ENERGY APPEARS IN EASTERN ARIZONA
AND STRONG UPPER JET MOVING TOWARDS THE BOOTHEEL WILL PUT THIS AREA
IN LEFT FRONT QUADRANT SHORTLY. WET BULB ZEROS REMAIN BELOW 12K FEET
THIS EVENING AND WITH THE GOOD LOW/MID LEVEL SHEAR STRONG UPDRAFTS
AND SOME LARGE HAIL IS LIKELY. UPPER LOW TO RAPIDLY MOVE NORTHEAST
TONIGHT AND SHOULD CLEAR THE AREA BY MIDNIGHT OR SHORTLY AFTER.

DRIER WEST FLOW MOVES IN BEHIND THE UPPER LOW FOR A QUIET TUESDAY
THROUGH THURSDAY PERIOD. NEXT UPPER LOW DIGS SOUTHWEST AND CUTOFFS
OFF THE SOUTHERN CALIFORNIA COAST THURSDAY. THIS BRINGS THE
SOUTHWEST FLOW BACK OVER THE AREA. ANOTHER TAP OF TROPICAL MOISTURE
MOVES UP IN THIS FLOW. GFS FAIRLY CONSISTENT ON THIS FEATURE
ALTHOUGH SLOWING IT DOWN AND MOVING THE PATH A BIT FURTHER SOUTH.
DGEX ALSO CONTINUES TO SHOW WET PERIOD FOR THE WEEKEND...BUT BELIEVE
THE PATH OF ITS LOW IS TOO FAR SOUTH. WILL GO WITH GFS SOLUTION OF
MOVING LOW TO FAR SOUTHERN ARIZONA SUNDAY MORNING AND INTO WEST
TEXAS SUNDAY EVENING. WOULD EXPECT A SHOWERY ALMOST TROPICAL REGIME
ON SATURDAY AND THEN A PRETTY STRONG CONVECTIVE REGIME ON SUNDAY
WITH THE VERY COLD AIR ALOFT.

&&

.AVIATION...VALID 10/00Z-11/00Z...
SCATTERED AREAS OF MVFR AND ISOLATED IFR CEILINGS THROUGH THIS
EVENING IN SHOWERS AND THUNDERSTORMS. ISOLATED STORMS WILL PRODUCE
HAIL AND VERY HIGH WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 56  77  54  82  56 /  50   0   0   0   0
SIERRA BLANCA TX        49  72  47  81  53 /  50   0   0   0   0
LAS CRUCES              54  77  52  81  55 /  50   0   0   0   0
ALAMOGORDO              51  76  48  79  53 /  50   0   0   0   0
CLOUDCROFT              37  55  35  59  36 /  60   0   0   0   0
TRUTH OR CONSEQUENCES   52  75  48  78  52 /  50   0   0   0   0
SILVER CITY             47  69  46  74  48 /  40   0   0   0   0
DEMING                  51  76  49  82  52 /  40   0   0   0   0
LORDSBURG               52  80  50  85  50 /  30   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

17 HEFNER
Hazardous weather outlook, Oct 9, 4:00 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
400 AM MDT MON OCT 9 2006

NMZ022>025-030>032-TXZ055-056-101800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
400 AM MDT MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A
FEW STORMS MAY PRODUCE HAIL OVER AN INCH IN DIAMETER...DAMAGING WIND
GUSTS ABOVE 60 MPH AND LOCALLY HEAVY RAINS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

DRY WEATHER EXPECTED TUESDAY THROUGH THURSDAY. ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING FOR
SEVERE OR HEAVY RAIN PRODUCING THUNDERSTORMS.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:09 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth51 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.